Winter Weather, Highland
- When
- December 7, 11:00 PM EST to December 8, 7:00 AM EST
- Where
- Highland forecast zone
- Reported by
- Department of Highways
Cold air combined with moisture from the Great Lakes caused several inches of snow to fall in the favored upslope locations of Western Maryland, Eastern West Virginia, and West-Central Virginia. Between 1 to 3 inches of snow fell in the favored upslope areas of Western Highland County, VA.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Cold air combined with moisture from the Great Lakes caused several inches of snow to fall in the favored upslope locations of Western Maryland, Eastern West Virginia, and West-Central Virginia. Between 1 to 3 inches of snow fell in the favored upslope areas of Western Highland County, VA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 7, 9:36 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EST THU DEC 7 2006
.SHORT TERM /REST OF TONIGHT/...
STRONG CAA UNDERWAY UNDER STRONG NW WINDS 20G35KT. A FEW SNOW
SHOWERS HAVE BEEN OBSERVED OVR NRN VA OVER THE LAST HOUR BUT RADAR
SHOWS THESE DECREASING IN INTENSITY. AN INCH AND HALF OF SNOW
REPORTED IN FROSTBURG IN WRN ALLEGHENY BUT THATS ABT IT. VERY COLD
NIGHT WITH TEMPS DROPPING THROUGH THE 20S AND GUSTY NW WINDS WILL
SEND WIND CHILLS IN THE SINGLE DIGITS BY MORNING AND EVEN BELOW
ZERO IN THE HIGHER ELEVS. FCST IN GOOD SHAPE AND ONLY SOME
TWEAKING DONE TO HRLY GRIDS. NO UPDATE NECESSARY.
&&
.PREV DISCUSSION...
/ISSUED 251 PM EST THU DEC 7 2006/
SHORT TERM /TONIGHT THROUGH FRIDAY/...
WINTER WILL TAKE A QUICK EARLY SHOT AT THE MID ATLANTIC. GUSTY
NORTHWEST WINDS AND GOOD COLD AIR ADVECTION ALREADY WELL UNDERWAY
ACROSS THE AREA WITH FALLING TEMPS. IT WILL TRULY FEEL LIKE WINTER
FOR A SHORT TIME.
UPSLOPE AND LAKE EFFECT SNOW SHOWERS WILL BE THE THINGS TO CONTEND
WITH TONIGHT AND FRIDAY. ALSO A WIND CHILL ADVISORY FOR THE HIGHLANDS
WHERE WIND CHILLS ON THE RIDGES WILL DIP TO ZERO TO TEN BELOW.
AS FOR THE SNOW POTENTIAL...HAVE CHECKED OUT THE 12Z GFS AND NAM AND
12Z LOCAL WRF MODEL AND LOCAL OBS AND CAMERAS. SNOW HAS BEGUN ON THE
UPSLOPE SIDE ON THE ALLEGHENY RIDGE. AND WITH TEMPS IN THE 20S ABOVE
2500 FT ALREADY... ACCUMS HAVE BEGUN AS WELL. EXPECTING MAINLY LIGHT
SNOW SHOWERS WITH THE POTENTIAL FOR 1 TO 2 INCHES THIS AFTERNOON...
1 TO 2 TONIGHT... AND AROUND 1 FRIDAY MORNING. EXPECTING CURRENT
SNOW AND BLOWING SNOW ADVSRY TO WORK OUT WELL THERE.
E OF THE RIDGE TO THE BLUE RIDGE...WILL LIKELY SEE SNOW SHOWERS AS
WELL. NOT AS CONFIDENT ABOUT ACCUMS THERE... BUT NOT ENUF CONFIDENCE
TO ADJUST FORECAST TOTALS THERE ONE WAY OR ANOTHER.
EAST OF THE BLUE RIDGE... MAYBE A SNOW SHOWER AS THIS IS QUITE A
POTENT SHOT OF COLD AIR. HOWEVER MY BEST ESTIMATE WITH THE INFO
GIVEN IS THAT THE DC METRO AND POINTS SOUTH WILL HAVE NO ACCUM OF
RAIN OR SNOW...A COUPLE OF FLAKES OR SPRINKLES AS BEST AND NO TRAVEL
PROBS. THAT SAID... THERE IS A VERY SLIGHT CHC WITH A STRONG SYSTEM
THAT THERE COULD BE A LIGHT ACCUM THAT COULD CREATE PROBS... BUT
AGAIN MY BEST EST IS THAT THAT WILL NOT BE THE CASE.
FOR THE N TIER OF MD AND THE BALT METRO AREA... THERE IS A SLIGHTLY
BETTER CHC OF SEEING A DUSTING FROM LAKE EFFECT BANDS THAT STREAM
THAT FAR TO THE SE. STILL ONLY A 30 PERCENT CHANCE THAT A BAND CAN
MAKE IT THAT FAR SE TO ACCUM OVER THE N TIER OF MD AND THE BALT
METRO.
MARINE...
NO CHANGE TO HEADLINES WITH SMALL CRAFT ADVSRY IN PLACE THRU 00Z
SAT...THAT GETS UPGRADED TO GALE WARNINGS FOR A TIME FROM 05Z TO 15Z
FRI. GUSTS UP TO 40 KT FOR MOST DURING THE GALE WARNING TIMEFRAME.
AVIATION...
MVFR TO IFR CLOUD COVER AND SNOW SHOWERS WILL BE THE THREATS IN THE
TAF PERIOD THROUGH 18Z. CERTAINLY STRATOCU WILL STREAM SE FROM THE
LAKES. EXPECT A BKN035-045 DECK TO MAKE IT INTO MRB IAD BWI AND
MTN... LESS CERTAIN FURTHER S AT DCA AND CHO. NOT CONFIDENT THAT
SHSN WILL MAKE A SIG PROB FOR MRB... BUT WILL HAVE TO BE WATCHED FOR
SHORT BURST SNOW SHOWERS THAT ARE POSSIBLE.
LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
500MB HEIGHTS/ANOMALY DEAMPLIFY RAPIDLY BY THE WEEKEND AS TROF AND
ASSOCIATED COLD AIR PULLS OUT OF THE EAST. LACKING ANY BLOCKING OR
CANADIAN HIGHS A RATHER TRANQUIL UNSEASONABLY MILD PATTERN SETTING
UP FROM SUNDAY THROUGH AT LEAST THE NEXT WEEK. GENERALLY FOLLOWED
HPC GUIDANCE ALTHOUGH WARMED TEMPS A FEW DEGREES MON AHEAD OF A WEAK
BACKDOOR FRONT WHICH SHOULD ACT TO MIX SOME OF MILD 850H AIR OF 6-8
DEG C DOWN. DESPITE MODELS HOLDING HIGHER RH NORTH OF CWA BUILDING
PRESSURES CENTERED NORTH OF MID ATLANTIC SUGGEST WINDS DEVELOP AN
EAST COMPONENT AND BRING A WEAK BOUNDARY THROUGH THE AREA ON TUE.
THUS DROPPED TEMPS AND INCREASED CLOUDS IN RESPONSE. MODELS
CONSISTENT WITH FROPA ON WED WITH A QUICK SHOT OF RAIN SHOWERS. NOT
TOO EXCITED ABOUT QPF AS MAIN LOW LIFTS NORTH WELL WEST OF THE
APPALACHIANS WHILE UPPER SUPPORT DAMPS OUT IN MEAN RIDGE. NO
SIGNIFICANT COOLING EXPECTED BEHIND FRONT LATE NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...SNOW AND BLOWING SNOW ADVISORY UNTIL 1 PM EST FRIDAY FOR
MDZ501-502.
WIND CHILL ADVISORY FROM 1 AM TO 10 AM EST FRIDAY FOR MDZ501-
502.
VA...SNOW AND BLOWING SNOW ADVISORY UNTIL 1 PM EST FRIDAY FOR
VAZ021.
WIND CHILL ADVISORY FROM 1 AM TO 10 AM EST FRIDAY FOR VAZ021.
WV...SNOW AND BLOWING SNOW ADVISORY UNTIL 1 PM EST FRIDAY FOR
WVZ050-054-055-501>504.
WIND CHILL ADVISORY FROM 1 AM TO 10 AM EST FRIDAY FOR WVZ054-
501>504.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM EST FRIDAY FOR
ANZ530>537.
GALE WARNING UNTIL 10 AM EST FRIDAY FOR ANZ530>537.
&&
SHORT TERM...ROSAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1003 PM EST THU DEC 7 2006 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-081000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1003 PM EST THU DEC 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT SNOW...BLOWING SNOW...AND WIND CHILL ADVISORIES ARE IN EFFECT THROUGH MIDDAY FRIDAY FOR THE WESTERN PORTION OF THE OUTLOOK AREA...WHICH INCLUDES THE POTOMAC HIGHLANDS AND ALLEGHENY FRONT. TOTAL SNOWFALL THROUGH FRIDAY MORNING COULD REACH 6 INCHES IN THE HIGHER TERRAIN...ALTHOUGH THE MORE PRINCIPAL CITIES SUCH AS CUMBERLAND AND PETERSBURG WILL ONLY SEE A COUPLE INCHES OF SNOW. GUSTY NORTHWEST WINDS OF UP 40 MPH WILL OCCUR THROUGH TOMORROW MORNING. A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ACCUMULATING SNOW IN THE HIGHER ELEVATIONS WILL TAPER OFF BY MIDDAY FRIDAY WITH LITTLE ADDITIONAL SNOWFALL EXPECTED. GUSTY NORTHWEST WINDS OF UP TO 40 MPH WILL BE POSSIBLE FRIDAY MORNING. SMALL CRAFT ADVISORIES REMAIN IN PLACE ON FRIDAY FOR THE TIDAL POTOMAC RIVER AND MARYLAND PORTION OF THE CHESAPEAKE BAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH REPORTS OF ACCUMULATING SNOW AND STRONG WIND GUSTS WOULD BE GREATLY APPRECIATED. CALL YOUR NATIONAL WEATHER SERVICE AT 1... 800... 2 5 3... 7 0 9 1.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7103.